Non-cardiac symptoms of moderate to severe hypokalemia in a patient with a syncardia total artificial heart

Amit Prasad, Ali Ghodsizad, Walter Pae, Kai Singbartl, Jacqueline Boone, M. Zeriouh, Arjang Ruhparwar, M. Loebe, G. Sadat Hosseini Khorrami, Micheal M. Koerner, Christoph Brehm

Research output: Contribution to journalArticle

Abstract

The Syncardia total artificial heart (TAH) is an option for patients as a bridge to transplant in those who are not candidates for left ventricular assist devices (LVAD) due to right ventricular failure. Postoperative course is highly dependent on volume status and aggressive diuresis is often necessary. One complication from aggressive diuresis is hypokalemia; however, in these patients we tolerate a lower potassium level because cardiac arrhythmias are not a concern. However, in two separate instances non-cardiac symptoms related to severe hypokalemia occurred. These symptoms included nystagmus in one patient and agitation, tremors, and having an "out-ofbody" experience in the other patient. Both these patients had resolution of symptoms with potassium replacement.

Original languageEnglish (US)
Pages (from-to)E12-E13
JournalHeart Surgery Forum
Volume19
Issue number1
DOIs
StatePublished - Feb 1 2016

All Science Journal Classification (ASJC) codes

  • Surgery
  • Cardiology and Cardiovascular Medicine

Fingerprint Dive into the research topics of 'Non-cardiac symptoms of moderate to severe hypokalemia in a patient with a syncardia<sup>™</sup> total artificial heart'. Together they form a unique fingerprint.

Cite this